New Mexico, 2004Hail and Damaging Winds in New Mexico, July 7, 2004
July 7, 2004 · NWS MAF · 4 events in 2 counties and zones
Strong to severe thunderstorms affected the plains of southeastern New Mexico during the late afternoon and evening of the 7th. These storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms affected the plains of southeastern New Mexico during the late afternoon and evening of the 7th. These storms produced large hail and damaging winds. The most significant damage occurred in southwestern Lea County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 12:56 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 7, 12:56 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED JUL 7 2004
.SHORT TERM...
MSAS LI/S INDICATE INSTABILITY AXIS ORIENTED NW-SW FROM AROUND
KROW-KINK-NEAR SHEFFIELD. LOW LEVEL MSTR CONVERGENCE AS SEEN IN MSAS
SUGGEST MSTR POOLING ACRS UPPER TRANS PECOS/SE NM. FCST SOUNDINGS
SHOW CAP TO BE IN PLACE ACRS THE NRN AREAS AND EXPECT LACK OF
CONVERGENCE WILL MINIMIZE INITIATION THERE. SUBTLE SHRTWV TROF AT 5H
MAY SERVE TO ENHANCE STORMS ACRS ERN NM THIS EVENING...BUT DOESN/T
LOOK AS GOOD AS LAST NIGHT. STORMS/COMPLEX THAT COME OFF OF HIER
TERRAIN WILL HAVE CHC TO SURVIVE INTO AT LEAST THE WRN PLAINS OF W
TX AS SLY 35KT LLJ DEVELOPS THIS EVENING. OTHERWISE EXPECT TO SEE
THE USUAL STORM/S IN PECOS COUNTY AND FARTHER W INTO DAVIS MTNS AS
MSTR EXPECTED TO BE A LITTLE FARTHER W THAN YESTERDAY. ISOLD SEVERE
STORMS WILL BE POSSIBLE WITH SB CAPES NEAR 2000 J/KG AND MARGINAL
SHEAR ENVIRONMENT. AS SUCH WILL HAVE HIEST POPS (30 PCT) ACRS SE NM
INTO UPPER TRANS PECOS/DAVIS MTNS. 18Z KMAF SOUNDING FOR NAME
PROJECT INDICATES CINH NEAR 50 J/KG ACRS CENTRAL PB...MODIFIED FOR
M90S/U50S BRINGS NEGATIVE AREA TO NEAR ZERO...LACK BOUNDARY CENTRAL
PB EXPECTED TO HOLD COVERAGE TO ISOLD AT BEST.
.LONG TERM...
SUMMERTIME PATTERN TO CONTINUE TO DEVELOP INTO THE EXTENDED...AS
BROAD...SUBTROPICAL RIDGE OVR THE SRN CONUS CONTINUES TO ESTABLISH
THE PSEUDO-MONSOON. W/RIDGE CENTERED MORE OR LESS OVR TX...LOW LVL
DIURNAL FOCI BECOME THE ONLY PLAYERS REGARDING CONVECTION EACH
AFTERNOON/EVENING. GFS HAS NOT HAD A REAL GOOD HANDLE ON THESE
FEATURES THE LAST COUPLE OF DAYS...AND ETA HAS MORE OR LESS NAILED
THE MCSS/CONVECTION BOTH SPATIALLY AND TEMPORALLY...PERHAPS DUE TO
IT/S ABILITY TO BETTER RESOLVE SMALLER SCALE FEATURES. THUS...WILL
LEARN TOWARD IT. AS SUCH...EXPECT CONVECTION TO DEVELOP ALONG A
WEAK DRYLINE SHAPING UP EACH AFTERNOON/EVENING. SFC OBS...AS WELL
AS THE ETA...PUT THIS FEATURE OVR SE NM AND MTNS OF FAR W TX OVER
THE NEXT FEW DAYS. THIS IS REFLECTED IN THE GRIDS...AND HAVE
ADJUSTED THESE FIELDS SPATIALLY IN ACCORDANCE W/LATEST MODEL RUNS.
WILL KEEP CHANCES LOW DUE TO WEAK NATURE OF THE DRYLINE.
INTO THE WEEKEND...MODELS ADVERTISE A COLD CORE UPPER LOW TO MEANDER
ALONG THE GULF COAST BEFORE MOVG INLAND THRU OLD MEX. GFS HAS BEEN
CONSISTENT THE PAST FEW RUNS IN KEEPING THIS FEATURE S OF THE BIG
BEND...SO CONCERNS ARE MINIMAL ATTM...EXCEPT FOR MAYBE ISOLD CHANCES
IN THE SERN CWA OVR THE WEEKEND AND SLIGHTLY COOLER TEMPS...MID 20S
C AT H85...AS RIDGE PARTIALLY BREAKS DOWN.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 99 73 95 / 10 0 0 0
CARLSBAD NM 70 102 72 99 / 30 10 10 10
DRYDEN TX 72 95 74 94 / 10 10 0 0
FORT STOCKTON TX 72 102 73 97 / 30 10 0 0
GUADALUPE PASS TX 68 101 69 91 / 20 10 0 10
HOBBS NM 70 99 71 95 / 20 30 30 0
MARFA TX 63 95 59 91 / 20 10 10 0
MIDLAND INTL AIRPORT TX 72 99 73 95 / 0 0 0 0
ODESSA TX 72 100 73 95 / 0 0 0 0
WINK TX 72 103 77 100 / 20 20 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
49/44
Hazardous weather outlook, Jul 7, 11:26 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT WED JUL 7 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
126 PM CDT (1226 PM MDT) WED JUL 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON. THIS
ACTIVITY WILL SLOWLY SPREAD EAST AND WILL AFFECT THE ADJACENT PLAINS
OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS BY EARLY EVENING
AND POSSIBLY INTO THE NORTHWEST PERMIAN BASIN LATE TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE HAIL AND LOCALLY DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Eddy
- When
- July 7, 3:50 PM MST
- Where
- Eddy County, 4 mi W of Artesia
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.833, -104.467
A thunderstorm wind gust of 71 MPH was recorded by the Artesia Airport ASOS from a thunderstorm downburst. The New Mexico State Police reported a traffic accident along U.S. Highway 82 near the airport, but it was unclear if the incident was related to the severe winds. Otherwise, no damage was reported.
Thunderstorm Wind, Eddy
- When
- July 7, 4:35 PM MST
- Where
- Eddy County, 3 mi SE of Carlsbad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.383, -104.200
A spotter estimated a thunderstorm wind gust to 60 MPH along U.S. Highway 285 between Carlsbad and Otis. No damage was reported.
Hail, Eddy
- When
- July 7, 4:35 PM MST to 5:00 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.417, -104.233
Several reports from storm spotters indicated nickel to quarter size hail along a swath from Carlsbad to Otis. The hail persisted in Carlsbad for ten minutes.
Thunderstorm Wind, Lea
- When
- July 7, 6:15 PM MST to 6:20 PM MST
- Where
- Lea County, 24 mi WNW of Jal
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.250, -103.567
Severe thunderstorm winds blew down at least two utility poles in southwestern Lea County. One pole landed on the roof of a rural residence causing extensive damage to the home. Large tree limbs also were broken from the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kansas, July 7, 20042 injured · $270,000 · F1 · 54 events
- Lightning Strike in Florida, July 7, 20041 death · 1 event
- Lightning Strike in Alabama, July 7, 20041 death · 1 event
- Tornadoes and Flash Flooding in Kansas, July 7, 2004$3.6 million · F0 · 31 events
- Flash Flood and Hail in Montana, July 7, 2004$2.0 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Maryland, July 7, 2004$1.0 million · 60 kt wind · 8 events
- Hail in Nebraska, July 7, 2004$1.0 million · 1.75 in hail · 3 events
- Hail in Kansas, July 7, 2004$1.1 million · 1.5 in hail · 1 event
- Hail and Damaging Winds in Virginia, July 7, 2004$53,000 · 1.75 in hail · 29 events
- Flash Flood in New York, July 7, 2004$150,000 · 1 event
- Hail and Damaging Winds in Georgia, July 7, 2004$25,000 · 1.75 in hail · 16 events
- Tornadoes and Flood in Kansas, July 7, 20041 injured · F0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413557, 5413505, 5413506, 5413504.